Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Gaylord, MI

August 17, 2017Charlevoix County, Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 17, 2017, 5:38 PM EDT for Charlevoix County, Cheboygan County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 5:38 PM EDT (21:38 UTC)
Expired
Aug 17, 2017, 6:19 PM EDT
In force
41 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Charlevoix County, MI, Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 41 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS53 KAPX 172138
SVRAPX
MIC029-031-172245-
/O.NEW.KAPX.SV.W.0032.170817T2138Z-170817T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
538 PM EDT THU AUG 17 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Cheboygan County in northern Michigan...
  Eastern Charlevoix County in northern Michigan...

* Until 645 PM EDT

* At 538 PM EDT, a severe thunderstorm was located 7 miles south of
  Reasoners Corner, or 10 miles east of Boyne City, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Indian River, Aloha, Wolverine, Aloha State Park, Burt Lake State
  Park, Afton and Koehler Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4520 8469 4520 8473 4518 8474 4516 8478
      4524 8483 4529 8478 4529 8473 4534 8473
      4556 8450 4539 8424
TIME...MOT...LOC 2138Z 228DEG 22KT 4523 8476 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MLR
3 follow-up statements
112 
WWUS53 KAPX 172151
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
551 PM EDT THU AUG 17 2017

MIC029-031-172245-
/O.CON.KAPX.SV.W.0032.000000T0000Z-170817T2245Z/
Cheboygan MI-Charlevoix MI-
551 PM EDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN CHEBOYGAN AND EASTERN CHARLEVOIX COUNTIES...

At 550 PM EDT, a severe thunderstorm was located near Wolverine, or 9
miles south of Indian River, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indian River, Aloha, Wolverine, Aloha State Park, Burt Lake State
Park, Afton and Koehler Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4520 8469 4520 8473 4518 8474 4516 8478
      4524 8483 4529 8478 4529 8473 4534 8473
      4556 8450 4539 8424
TIME...MOT...LOC 2150Z 228DEG 22KT 4528 8468 

HAIL...1.00IN
WIND...60MPH
 
$$

MLR
386 
WWUS53 KAPX 172207
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
607 PM EDT THU AUG 17 2017

MIC029-172216-
/O.CAN.KAPX.SV.W.0032.000000T0000Z-170817T2245Z/
Charlevoix MI-
607 PM EDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHARLEVOIX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4527 8464 4534 8473 4555 8449 4543 8430
      4540 8426
TIME...MOT...LOC 2206Z 227DEG 22KT 4533 8461 

$$

MIC031-172245-
/O.CON.KAPX.SV.W.0032.000000T0000Z-170817T2245Z/
Cheboygan MI-
607 PM EDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN CHEBOYGAN COUNTY...

At 606 PM EDT, a severe thunderstorm was located near Burt Lake State
Park, or near Indian River, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indian River, Aloha, Wolverine, Aloha State Park, Burt Lake State
Park and Koehler Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4527 8464 4534 8473 4555 8449 4543 8430
      4540 8426
TIME...MOT...LOC 2206Z 227DEG 22KT 4533 8461 

HAIL...1.00IN
WIND...60MPH
 
$$

MLR
431 
WWUS53 KAPX 172219
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
619 PM EDT THU AUG 17 2017

MIC031-172229-
/O.CAN.KAPX.SV.W.0032.000000T0000Z-170817T2245Z/
Cheboygan MI-
619 PM EDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEBOYGAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4527 8464 4534 8473 4555 8449 4543 8430
      4540 8426
TIME...MOT...LOC 2218Z 228DEG 22KT 4538 8452 

$$

MLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:31 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 17, 3:31 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
331 PM EDT Thu Aug 17 2017

.NEAR TERM...(Tonight through Friday)
Issued at 331 PM EDT Thu Aug 17 2017

...Showers/storms into the evening...

High Impact Weather Potential...A few thunderstorms remain
possible through early evening...marginal to slight risk for
severe storms.

Pattern Synopsis/Forecast...Deep well defined short wave/stacked
low has advanced into northern Wisconsin/western upper Michigan
this afternoon. Occluded/warm front arcs through Green Bay then
down through the SW part of the CWA where dewpoints have nudged
into the lower 70s...impressive for northern Michigan. Main
widespread batch of showers/embedded thunderstorms have pushed
north/east of the area at this juncture...while dry slot rotating
around the southern side of the low has punched into lower
Michigan.

With the juicy airmass and some heating...MLCAPE values have
increased to a modest 500+ J/KG and there are additional showers
that have popped across eastern Wisconsin/western lower Michigan
that will move through the region over the next several hours. But
by far...the better instability is well to our south into Ohio
where more vigorous thunderstorms are underway.

Primary Forecast Concerns...thunderstorm potential. Stacked low
will cross the upper peninsula later tonight and into Ontario on
Friday. Warm/occluding front slides through the region over the
next several hours along with narrow axis of instability
along/ahead of the front. But despite dewpoints pushing
70F...instability is not all that impressive owing to very slow
temp recovery today and a moist atmosphere/anemic lapse rates
aloft. Nonetheless...a few storms remain possible into early
evening. And with stronger winds aloft and backed low level flow/
some shear to work with...any storms could pose a threat.

Wrap around deeper moisture/low clouds/showers return later
tonight as upper low tracks through northern Michigan...and
persists into Friday. Looking like yet another cloudy/cooler
August day on tap for Friday with temps running nearly degrees
below normal.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 331 PM EDT Thu Aug 17 2017

...Generally pleasant weekend weather...

High Impact Weather Potential: Minimal.

Pattern Forecast: Low pressure plaguing the Great Lakes late this
week will gradually lift into western Quebec by Saturday morning.
Aside from a moisture-starved shortwave moving through the region
Friday night into Saturday morning, gradual mid-level height
rises/weak ridging and attendant surface high pressure will be the
dominant feature driving northern Michigan's sensible weather
through the upcoming weekend.

Primary Forecast Concerns/Challenges: Any lingering lake induced
showers Friday night and PoPs Saturday as the bulk of shower/storm
activity passes by to our south.

Aside from a small chance for a few lingering northwest flow lake
induced showers Friday evening, precip chances continue to diminish
as deep layer moisture strips away to the northeast. By late Friday
night, a well-defined shortwave and attendant weak surface low over
northern IL continues to race eastward through southern MI/northern
IN and into northern OH by midday Saturday. Latest trends continue
to suggest that the vast majority of the CWA will remain dry as
showers/storm remain well to our south. Wouldn't be shocked to see a
few sprinkles or a light shower, mainly in the far southeast portion
of the forecast area, but partly sunny skies and temperatures 5-10
degrees warmer than Friday will be the rule. Relatively weak
boundary layer flow should allow for lake breezes to develop...and
despite decreasing synoptic support/moisture Saturday afternoon
behind the departing trough axis, it's not totally out of the realm
of possibilities that a rogue lake breeze induced shower or two pops
across sections of northeast Lower. Rather low confidence in that
thought precludes much more than slight chance PoPs at this point,
but something to monitor over the next 24-48 hours. High temps
Saturday right around normal... ranging from the mid-upper 70s.

Generally quiet weather is expected during the daylight hours Sunday
under mostly to partly sunny skies with temperatures warming another
5 or so degrees over Saturday. Highs above normal ranging from near
80 north to the low-mid 80s elsewhere.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 331 PM EDT Thu Aug 17 2017

Height falls working into the region early in the week will bring
the best chance of widespread showers over the extended. Timing
continues to favor Tuesday for the arrival of widespread rain. Can't
completely rule out some isolated showers Monday with a weak
boundary passing through and good return flow starting to increase
moisture as high pressure slides through the Ohio Valley Sunday.
Blends are still bringing at least partly cloudy skies for Monday,
which seems reasonable. Will have to see how strong and how long the
moisture advection affects the area prior to Monday. Temperatures
expected to run a bit above normal heading into midweek, with a
cooling trend later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 153 PM EDT Thu Aug 17 2017

Widespread rainfall with embedded thunderstorms are pushing east
of the region early this afternoon with some improvement in CIGS.
But additional showers are developing over western lower Michigan
and back into eastern Wisconsin...ahead of a strong wave that
will push into the region this afternoon/tonight. Showers/storms
will likely expand across northern lower Michigan through the
afternoon hours and persist into the evening.

Strong wave will slip into the region tonight with abundant low
level moisture/stratus and additional showers that will rotate
into the region as we go through tonight. MVFR-IFR conditions will
be widespread across the region tonight into Friday...with slow
improvement on Friday.

&&

.MARINE...
Issued at 331 PM EDT Thu Aug 17 2017

Gusty southeasterly winds today will be replaced with gustier
westerly winds for Friday...as low pressure tracks through
northern Michigan into Ontario. Small craft advisories on all the
nearshore areas will likely be extended into Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through late tonight for MIZ008-015-017-
     018-024-030-036-042.
LH...SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ346-348-
     349.
     SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345-347.
LM...SMALL CRAFT ADVISORY until noon EDT Friday for LMZ323-342-
     344>346.
     SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321-322.
&&

NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MK
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Aug 17, 3:35 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
335 PM EDT Thu Aug 17 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-181000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
335 PM EDT Thu Aug 17 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms remain possible across the outlook area through
early evening. There is a slight risk for severe storms...mainly
south of M-72 and east of US-131 through 9 pm...with damaging
winds being the primary threat. A tornado is not out of the
question. Locally heavy rainfall is also possible.

There is a high swim risk due to rip current tonight for the Lake
Huron beaches of northeast lower Michigan, as well as in eastern
Chippewa and Mackinac county of eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:12 PM EDTSmall Craft AdvisoryAPX56 hr
Aug 17, 4:13 AM EDTBeach Hazards StatementAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 5 more43 hr
Aug 17, 7:54 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.